Purpose: To describe a 17-year-old boy with b-thalassemia on oral deferasirox, a novel once-daily oral iron chelator, who presented with bilateral painless visual loss, central scotomas, and dyschromatopsia. Methods: Case report. Results: Fluorescein angiography and full-field electroretinography were normal; initial diagnosis of toxic optic neuropathy secondary to deferasirox was made. However, optical coherence tomography (OCT) revealed no abnormalities in the retinal nerve fiber layer but demonstrated thinning of the outer retina, with disruption of the inner/outer segment (IS/OS) junction in the perifoveal regions in both eyes. Conclusion: These findings on OCT suggested toxic maculopathy secondary to deferasirox. This case highlights the importance of OCT in the early detection of toxic retinal disorders, especially when other standard tests are nonrevealing. This is the first documented case of deferasirox-induced maculopathy and of deferasirox-related changes demonstrated on OCT.
|Original language||English (US)|
|Number of pages||4|
|Journal||Retinal Cases and Brief Reports|
|State||Published - Jun 1 2010|
- Optical coherence tomography
ASJC Scopus subject areas